Alert archive / South Carolina / Flash Flood Warnings in 2005
Flash Flood Warning 18, NWS Charleston, SC
NWS Charleston, SC issued this flash flood warning at Aug 23, 2005, 7:28 PM EDT for Berkeley County, South Carolina. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2005, 7:28 PM EDT (23:28 UTC)
- Expired
- Aug 23, 2005, 9:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 121 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 7:50 PM EDT | FLASH FLOOD | 5 Sse Huger, SC | BERKELEY COUNTY 911 REPORTED SIGNIFICANT ROADWAY FLOODING IN FRONT OF CAINHOY ELEMENTARY/MIDDLE SCHOOL ALONG CAINHOY ROAD. POLICE AND FIRE PERSONNEL ON SITE. ROADWAY IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 790 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KCHS 232329 FFWCHS SCC015-240130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 728 PM EDT TUE AUG 23 2005 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA * UNTIL 930 PM EDT * AT 728 PM EDT...RADAR INDICATED VERY HEAVY RAIN OCCURRING FROM THUNDERSTORMS NEAR HUGER...OR ABOUT 15 MILES NORTHEAST OF GOOSE CREEK. THE STORM PRODUCING WAS NEARLY STATIONARY. * FLASH FLOODING IS EXPECTED IN AND AROUND... HUGER... REPORT ANY SIGNIFICANT FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN CHARLESTON. TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3316 7995 3292 7985 3304 7973 3320 7978 $$ 24
2 follow-up statements
000 WGUS72 KCHS 240029 FFSCHS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 828 PM EDT TUE AUG 23 2005 SCC015-240130- BERKELEY- 828 PM EDT TUE AUG 23 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR BERKELEY COUNTY... AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WAS DIMINISHING ACROSS THE WARNED AREA. RADAR ESTIMATED THAT BETWEEN 5 AND 6 INCHES OF RAIN HAD FALLEN IN THE HUGER VICINITY. WITH FLOODING STILL REPORTED IN THE ROUTE 41 AREA...THE FLASH FLOOD WARNING REMAINS IN EFFECT. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. LAT...LON 3316 7995 3292 7985 3304 7973 3320 7978 $$ 24
000 WGUS72 KCHS 240110 FFSCHS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 910 PM EDT TUE AUG 23 2005 SCC015-240120- BERKELEY- 910 PM EDT TUE AUG 23 2005 ...THE FLASH FLOOD WARNING FOR BERKELEY COUNTY IS CANCELLED... STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR THE LOCAL MEDIA FOR ADDITIONAL SEVERE WEATHER INFORMATION. REPORT ANY FLOODING OR DAMAGE CAUSED BY FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN CHARLESTON. LAT...LON 3316 7995 3292 7985 3304 7973 3320 7978 $$ 24
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:42 PM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 23, 3:42 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 342 PM EDT TUE AUG 23 2005 .SHORT TERM /TONIGHT THROUGH FRIDAY/...CONVECTION HAS BEEN SLOW TO GET GOING ACROSS THE AREA TODAY. DEEP WLY FLOW HAS KEPT THE SEABREEZE CLOSE TO THE COAST AND DECENT AMOUNT OF CIRRUS HAS NOT ALLOWED MOST AREAS TO REACH CONVECTIVE TEMP. A WEAK VORT INITIALIZED BY THE GFS OVER SRN GA WILL MOVE UP THE COAST TONIGHT. ALTHOUGH A DISCRETE MCS COULD FORM...WILL FAVOR MORE SCATTERED CONVECTION OVERNIGHT WITH APPROXIMATELY 50 POPS. REMNANT OUTFLOWS AND A VERY MOIST ATMOSPHERE SHOULD ALLOW ACTIVITY TO IGNITE MOST OF THE NIGHT. ON WEDNESDAY...THE WEAK FRONTAL BOUNDARY DRAPED ACROSS THE CAROLINAS AND NRN GEORGIA WILL SINK FARTHER SOUTH AND SHOULD ENHANCE CONVECTION A BIT. BUT AGAIN...PERSISTENT CLOUD COVER IS EXPECTED TO LIMIT WIDESPREAD ACTIVITY OR MAJOR SEVERE POTENTIAL. FRONT SHOULD PUSH OFFSHORE OR LINGER ACROSS OUR SRN CWA WED NIGHT OR THURSDAY. UPPER RIDGING EXPECTED TO NOSE ACROSS THE SOUTHEAST FOR THURSDAY AND THURSDAY NIGHT...THUS LIMITING INSTABILITY AND PRECIPITATION. WILL LIMIT POPS TO EXTREME SRN PORTION. ON FRIDAY WEAK INVERTED COASTAL TROUGH IS EXPECTED TO FORM IN ASSOCIATION WITH THE TROPICAL SYSTEM MOVING OUT OF THE BAHAMAS. THIS FEATURE SHOULD PROVIDE A BIT OF SFC CONVERGENCE ACROSS THE SRN PORTION...SO HAVE PENCILED IN CHANCE POPS OVER THOSE AREAS. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...GFS 06Z AND 12Z RUNS ARE PRETTY MUCH USELESS FOR THE MEDIUM RANGE DUE TO THEIR ANOMALOUS SOLUTION FOR TD 12 CLOUDING THE PICTURE. FRONTAL BOUNDARY EXPECTED TO BE NEARLY STATIONARY OFFSHORE THROUGH MUCH OF THE PERIOD. RELATIVELY NEUTRAL UPPER PATTERN THROUGH MONDAY THEN UPPER RIDGING TO OCCUR TUESDAY. WILL MAINTAIN POPS NEAR CLIMO WITH TEMPS SLIGHTLY BELOW NORMAL. && .MARINE...INVERTED SFC TROUGH INLAND WILL KEEP WINDS MAINLY SLY INTO EARLY WED MORNING BEFORE FRNTL BNDRY APPROACHING FROM THE N VEERS WINDS TO THE E AND THEN NE TOMORROW. WINDS GENERALLY AOB 15 KT THROUGH WED NIGHT BEFORE PRES GRADNT TIGHTENS WITH HIGH PRES BUILDING DOWN FROM THE N AND A TROPICAL LOW TO THE S. THERE IS STILL SOME UNCERTAINTY AS TO THE STRENGTH AND TRACK OF THIS SYSTEM BUT DO NOT EXPECT SCA WINDS OVER NEARSHORE SC WATERS OR GA WATERS ATTM. HOWEVER...SCSEC HEADLINES MAY BE NEEDED FOR THE OUTER GA WATERS FOR SEAS BEGINNING THU WITH SCA LEVEL SEAS AS EARLY AS FRI. PRES GRAD SHOULD WEAKEN SUN WITH THE TROPICAL SYSTEM STAYING S OF THE AREA ALLOWING FOR A DECREASE IN SEAS. && .AVIATION...SH/TSTM ACTIVITY AFFECTING THE KCHS TERM ALREADY THIS AFTN WITH KSAV IN THE CLEAR SO FAR. STILL A CHANCE OF SOME ACTIVITY NEAR KSAV ALONG THE SEA BREEZE AND THUS HAVE INCLUDED THE APPROPRIATE TEMPO GROUPS THROUGH 22Z. WITH THE FRNTL BNDRY APPROACHING FROM THE N OVERNIGHT...HAVE INCLUDED MENTION OF SHOWERS WITH SOME MVFR VSBYS AND CIGS. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && JRL/RJB
Hazardous weather outlook, Aug 23, 5:00 AM EDT, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 500 AM EDT TUE AUG 23 2005 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-241000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 500 AM EDT TUE AUG 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .STRONG THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL FORM THIS AFTERNOON WITH SMALL HAIL...HEAVY RAIN...AND GUSTY WINDS BEING THE PRIMARY THREAT. AN ISOLATED SEVERE STORM IS POSSIBLE LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. .RIVER FLOODING...MINOR FLOODING WILL CONTINUE ALONG THE SAVANNAH RIVER AT CLYO. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
In the hours before
Special weather statement, Aug 23, 3:47 PM EDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 347 PM EDT TUE AUG 23 2005 GAZ140-141-232045- COASTAL MCINTOSH-INLAND MCINTOSH- 347 PM EDT TUE AUG 23 2005 ...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY THROUGH 445 PM EDT... AT 347 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER EULONIA...OR ABOUT 11 MILES NORTH OF DARIEN...MOVING NORTH AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND VALONA...TOWNSEND... RIDGEVILLE...MERIDIAN...EULONIA...CRESCENT...CARNIGAN...ARDICK... FAIRHOPE AND PINE HARBOR THROUGH 445 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. UNPLUG COMPUTERS...TELEVISION SETS...AND OTHER HOME APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING STRIKES. 24
Special weather statement, Aug 23, 4:12 PM EDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 412 PM EDT TUE AUG 23 2005 GAZ138-139-232115- COASTAL LIBERTY-INLAND LIBERTY- 412 PM EDT TUE AUG 23 2005 ...STRONG THUNDERSTORMS WILL IMPACT LIBERTY COUNTY THROUGH 515 PM EDT... AT 412 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES SOUTHWEST OF HALFMOON LANDING...OR ABOUT 17 MILES NORTH OF DARIEN...DEVELOPING NORTHWARD AROUND 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SUNBURY...SEABROOK AND HALFMOON LANDING THROUGH 515 PM EDT. CONTINUOUS CLOUD TO GROUND LIGHTNING STRIKES AND BRIEF GUSTY WINDS TO 40 MPH ARE LIKELY WITH THESE STORMS. MOVE INSIDE IF STORMS APPROACH YOUR LOCATION. 24
Special weather statement, Aug 23, 4:36 PM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 436 PM EDT TUE AUG 23 2005 SCZ045-232115- BERKELEY- 436 PM EDT TUE AUG 23 2005 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 515 PM EDT... AT 436 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES EAST OF CROSS...OR ABOUT 10 MILES NORTHWEST OF MONCKS CORNER...MOVING NORTHEAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND CROSS CROSS ROADS...CROSS...BONNEAU BEACH...WILDER...SAINT STEPHEN...RUSSELLVILLE...PINEVILLE AND JUDGE TOWN THROUGH 515 PM EDT. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS. 24
Special weather statement, Aug 23, 5:45 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 545 PM EDT TUE AUG 23 2005 SCZ050-232230- CHARLESTON- 545 PM EDT TUE AUG 23 2005 ...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 630 PM EDT... AT 545 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER BERRY HILL...OR ABOUT 14 MILES WEST OF CHARLESTON...MOVING NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND BERRY HILL...RANTOWLES...RED TOP AND PARTS OF WEST ASHLEY THROUGH 630 PM EDT. LOCALIZED WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED BUILDING. 24
Special weather statement, Aug 23, 6:57 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 657 PM EDT TUE AUG 23 2005 SCZ045-232345- BERKELEY- 657 PM EDT TUE AUG 23 2005 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 745 PM EDT... AT 657 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CENTERED OVER HUGER...OR ABOUT 15 MILES SOUTHEAST OF MONCKS CORNER... MOVING NORTHEAST AT 5 MPH. THIS WILL AFFECT AREAS IN AND AROUND SMITH...HUGER...THOMAS CORNER AND HALFWAY CREEK THROUGH 745 PM EDT. GUSTY WINDS OF 45 TO 55 MPH AND NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING STRIKES CAN BE EXPECTED. 24
Special weather statement, Aug 23, 7:10 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 710 PM EDT TUE AUG 23 2005 SCZ048-240015- BEAUFORT- 710 PM EDT TUE AUG 23 2005 ...STRONG THUNDERSTORMS WILL IMPACT BEAUFORT COUNTY THROUGH 815 PM EDT... AT 710 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER HILTON HEAD ISLAND... STATIONARY. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SEA PINES...LAWTON...HARBORTOWN...FOREST BEACH...CALIBOGUE CAY...HILTON HEAD ISLAND...GRASSLAWN BEACH AND FOLLY FIELD THROUGH 815 PM EDT. LOCALIZED WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED BUILDING. 24
Nearby
Flash Flood Warnings in South Carolina, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.